Kansas, 2005

Flash Flooding and Hail in Kansas, May 18 to 19, 2005

May 18 to 19, 2005 · NWS TOP · 18 events in 5 counties and zones

10 hail, 5 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 18, 2:27 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, May 18, 2:27 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT WED MAY 18 2005

.DISCUSSION...

MAIN CONCERNS WILL BE CONVECTION TODAY.

TONIGHT...SATELLITE AND OBS PLOT INDICATING SFC FRONT JUST NORTHWEST
OF MANHATTAN. CU FIELD HAS BROKEN UP A BIT WHICH SHOULD ALLOW FOR
ADDITIONAL SFC BASED INSTABILITY TO DEVELOP. LAPS ANALYSIS GIVING
AXIS OF CAPE GENERALLY ALONG A FALLS CITY NEBRASKA TO MULVANE KANSAS
LINE...WITH PEAK VALUES ABOUT 2700 J/KG JUST SOUTH OF THE CWA. TOP
CWA VALUES RUNNING ABOUT 2000 J/KG...IN PART DUE TO SFC DEWPOINTS
RUNNING 60F OR MORE.  MINIMUM CIN AXIS ALSO COINCIDES WITH MAX CAPE
VALUES...AND AT -20 J/KG WOULD EXPECT STORMS TO GET GOING WITHIN THE
NEXT HOUR OR SO. 0-6KM BULK SHEAR RUNNING ABOUT 35-40KTS...AND WOULD
EXPECT HAIL AND WINDS TO BE MAIN THREAT.  LAST SWING OF UPPER ENERGY
SHOULD USHER STORMS EASTWARD BY 09Z...AS NORTHWEST FLOW MOVES IN
ALOFT BEHIND DEPARTING WAVE.

THURS/FRI/SAT...MODEL GUIDANCE COMING IN SIMILAR FOR THURSDAY...AND
DIVERGING A BIT ON FRIDAY...AS ETA TAKES THE UPPER LOW A BIT FARTHER
EAST...WHILE GFS BRINGS IN COOLER TEMPS IN EASTERLY FLOW ALONG WITH
THE INCOMING SURFACE HIGH. WITH UPPER RIDGE BUILDING ALOFT...WENT
CLOSER TO WARMER ETA NUMBERS.

SUN-WED...NEXT SYSTEM ON TRACK TO MOVE THROUGH THE GREAT LAKES
SUNDAY...AND BRING IN ANOTHER CHANCE OF PRECIP SUNDAY...WITH TEMPS
THEN REMAINING IN THE 70S THROUGH WEDNESDAY. A BIT OF RUN TO RUN
CONSISTENCY WITH A WEAK FEATURE TO BRING A CHANCE OF THUNDER THROUGH
THE NORTHWEST FLOW ON TUESDAY...AND HAVE ADDED A SLIGHT POP FOR
THAT. OTHERWISE  NO BIG CHANGES TO EXISTING GRIDS. KC

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

67
Hazardous weather outlook, May 18, 2:30 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT WED MAY 18 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-191000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
330 PM CDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT NORTH CENTRAL KANSAS
THROUGH THIS EVENING. THE GREATEST CHANCES WILL BE LATE THIS
AFTERNOON INTO THIS EVENING ALONG AND TO THE SOUTH OF AN
ABILENE...MANHATTAN TO HOLTON LINE. SOME OF THESE STORMS COULD BE
SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EAST CENTRAL KANSAS
THURSDAY AND FOR MOST AREAS SUNDAY...SUNDAY NIGHT AND AGAIN ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EARLY
TONIGHT...GENERALLY ALONG AND SOUTH OF AN ABILENE TO HOLTON LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 18, 1:40 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT WED MAY 18 2005

KSZ022>024-026-035>040-054>056-058-059-190300-
ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-
LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY...
LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
240 PM CDT WED MAY 18 2005

SEVERE THUNDERSTORM WATCH NUMBER 287 IS IN EFFECT UNTIL
1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

JACKSON               RILEY                 POTTAWATOMIE
JEFFERSON             GEARY                 SHAWNEE
WABAUNSEE             DICKINSON             DOUGLAS
MORRIS                OSAGE                 LYON
FRANKLIN              COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                ABILENE
LAWRENCE              JUNCTION CITY         TOPEKA
MANHATTAN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Topeka radar (KTWX), 61 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Jefferson

When
May 18, 5:41 PM CST
Where
Jefferson County, Meriden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -95.567

Hail, Jefferson

When
May 18, 5:46 PM CST
Where
Jefferson County, 1 mi N of Meriden
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.200, -95.567

Flash Flood, Jefferson

When
May 18, 5:50 PM CST to 11:50 PM CST
Where
Jefferson County, 3 mi E of Meriden
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
39.183, -95.517

Nearly 5 inches of rain brought fast flowing water across roads in Meriden area.

Hail, Jefferson

When
May 18, 5:50 PM CST
Where
Jefferson County, 3 mi E of Meriden
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.183, -95.517

Hail, Jefferson

When
May 18, 5:56 PM CST
Where
Jefferson County, 3 mi E of Meriden
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.183, -95.517

Thunderstorm Wind, Jefferson

When
May 18, 5:58 PM CST
Where
Jefferson County, 3 mi S of Ozawkie
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.167, -95.450

Flash Flood, Jefferson

When
May 18, 6:29 PM CST to 11:30 PM CST
Where
Jefferson County, Grantville
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
39.083, -95.567

Fast flowing water over 21st St. in Grantville.

Hail, Shawnee

When
May 18, 6:45 PM CST
Where
Shawnee County, 3 mi SSE of Tecumseh
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -95.567

Thunderstorm Wind, Douglas

When
May 18, 6:45 PM CST
Where
Douglas County, Stull
Measured
56 kt (64 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.967, -95.450

Hail, Douglas

When
May 18, 6:52 PM CST
Where
Douglas County, 2 mi SW of Lecompton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -95.433

Hail, Douglas

When
May 18, 7:10 PM CST
Where
Douglas County, 5 mi W of Lawrence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.333

Hail, Osage

When
May 18, 8:07 PM CST
Where
Osage County, 5 mi W of Melvern
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -95.733

Flash Flood, Osage

When
May 18, 8:07 PM CST to May 19, 2:00 AM CST
Where
Osage County, 3 mi E of Osage City
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -95.767

Report of fast flowing water over k-31 highway.

Thunderstorm Wind, Osage

When
May 18, 8:15 PM CST
Where
Osage County, 1 mi E of Olivet
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -95.733

24 car (empty) train derailed with tree and building damage at nearby farmsteads.

Hail, Coffey

When
May 18, 8:43 PM CST
Where
Coffey County, John Redmond Res
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -95.817

Thunderstorm Wind, Coffey

When
May 18, 8:43 PM CST
Where
Coffey County, 5 mi E of Lebo
Measured
58 kt (67 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.417, -95.750

Hail, Coffey

When
May 18, 8:43 PM CST
Where
Coffey County, Burlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -95.750

Thunderstorm Wind, Osage

When
May 18, 9:08 PM CST
Where
Osage County, 5 mi S of Melvern
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -95.633

Semi-truck blown over on i-35.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449227, 5449228, 5449229, 5449335, 5449337, 5449338, 5449336, 5449346, 5449349, 5449339, 5449340, 5449341, 5449342, 5449348, 5449343, 5449344, 5449345, 5449347.